Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 295, NWS Goodland, KS

September 14, 2001Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Sep 14, 2001, 5:54 PM CDT for Wichita County, Kansas. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 14, 2001, 5:54 PM CDT (22:54 UTC)
Expired
Sep 14, 2001, 7:00 PM CDT
In force
66 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Wichita County, KS

The radar

The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 14, 6:30 PM CDTHail 1Leoti, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1611 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

013 
WUUS53 KGLD 142255
SVRGLD
KSC203-150000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
554 PM CDT FRI SEP 14 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WICHITA COUNTY IN WEST CENTRAL KANSAS

* UNTIL 700 PM CDT

* AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL WICHITA COUNTY...OR ABOUT 7 MILES
  SOUTHEAST OF LEOTI...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

$$

LAT...LON 3850 10133 3832 10138 3814 10063 3840 10055

BULLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 2:51 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Sep 14, 2:51 PM CDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
151 PM MDT FRI SEP 14 2001

BASED UPON A COMPARISON OF INITIALIZATION AND TRACKING OF FEATURES
OUT TO 18Z...WILL GO WITH THE ETA FOR THIS PACKAGE.

TONIGHT THE ETA AND ETA KF ARE IN DISAGREEMENT AS TO TIMING OF
CONVECTIVE INITIATION...WITH THE ETA KF SHOWING WIDESPREAD TS
DEVELOPMENT BY MID AFTERNOON. WITH DEEP MOISTURE AVAILABLE AND WEAK
LLJ ADV MOISTURE IN IN COMBINATION WITH GOOD BL THETA E CONVERGENCE
WILL RAISE POPS OVER NORTHERN PORTIONS OF CWA. OF CONCERN IS
INDICATIONS OF MCS DEVELOPMENT OVER WESTERN NEBRASKA TONIGHT.
HOWEVER...AREA OF H5-H5 OMEGA SEEMS SOMEWHAT ELONGATED AND THEREFORE
SOMEWHAT SUSPECT AND THETA-E ADVECTION IS NOT THAT STRONG AND WILL
NOT SQUASH CONVECTION ELSEWHERE. TOMORROW NIGHT THE ETA AND AVN ARE
BOTH IN GOOD AGREEMENT ON MCS DEVELOPMENT DIRECTLY OVER NORTHWEST
KANSAS WITH GOOD MOISTURE ADVECTION...STRONG THICKNESS DIVERGENCE
AND BIG H5-H3 OMEGA BULLS EYE RIGHT WHERE THEY SHOULD BE. WILL RAISE
POPS AGAIN BUT NOT GO CRAZY AS TRACK IS UNCERTAIN OUT TO THIS PERIOD
AND ANYTHING OUTSIDE OF MCS WILL BE SERIOUSLY OPPRESSED.

MODELS DIVERGE IN THE EXTENDED...FROM MODEL TO MODEL AND EVEN MODEL
FROM RUN TO RUN. WITH THIS DEGREE OF UNCERTAINTY WILL KEEP THE
EXTENDED PRETTY MUCH INTACT AND CONTINUE TREND INTO FRIDAY.

.GLD...NONE.

SVEN

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.